How much Iron Biscglycinate can I safely take in one day?

Hi Everyone,

I need your help please.

I recently asked for some comments about how much Iron Bisglycinate I could take in one day. I've been taking (1) 28-Mg. capsule at bedtime. SInce I have reduced my Ropinerole Extended Release medication dosage for RLS from 12 Mgs. to 6 by reducing my dosage by 2 Mgs/month, I have not had any of the full body excrucinating form of RLS that I suffered with for several years.

However, as soon as I went down to 4 mgs. this month, I began getting an uncomfortable sensation in my right leg, like an electrical impulse going through it. It stopped when I took an extra 28-Mg. capsule of Ropinerol at 5 PM w/OJ when I took my Ropinerole meds. Then I took another 28 Mg. capsule at bedtime too. I then began wondering if I was taking too much iron. The group members here said to get my iron levels checked. I got the results today. They are as follows:

Ferritin 191

Iron Binding Capacity 315

Iron 55 MCG/DL, which according to what I've read on this site, that should be should be at least 100 for those with RLS. But I'm not sure. % iron saturation 17.5 %

I am a 70 year-old female.

Please let me know how these numbers look in terms of being able to safely take (2)

28 Mg. of Iron Bisglycinate /day?

Thank you,

Bganim1947

7 Replies

oldestnewest
  • Hi Bganim,

    It's your ferritin level that needs to be at least 100 and you have reached that. You were on a very high dose of ropinirole, so every time you reduce the dose, you will really feel the RLS kick off.Reducing by 2mg a month is a little fast, I think.

    Maybe slow down and reduce by 1mg a month from now on. As you get to the last 1mg, definitely ask your doctor for help with a strong opioid painkiller like tramadol or codeine as the final 1mg and then the 14 days after stopping ropinirole completely are the worst. You may only need them for that period of 3/4 weeks.

    You may find after coming off ropinirole that you don't need any meds ,as your serum ferritin level is good and you may no longer be affected by RLS.

    I am not sure what level of ferritin is too high so will let others comment on that, but I have read that levels over 200 are sometimes required to relieve RLS symptoms. Until you are off the ropinirole, you won't know.

    Good luck.

  • With regard to the safety of ferrous bisglycinate you might like to look at these two publications:

    ncbi.nlm.nih.gov/pubmed/116...

    ncbi.nlm.nih.gov/pubmed/116...

    I'm a fairly active 65-year-old male, and, in order not get night cramps, I need to consume 80 to 100 grams of complete protein a day. That's 2 to 2.5 times the minimum amount for humans – about 40 grams. Taking a balanced diet view of the situation, I should maybe need 36 to 45 milligrams of iron per day. For over a year, I've been taking a minimum of three 18mg capsules of ferrous bisglycinate.

    In younger years, I used to take even more exercise on a regular basis just taking a standard one-a-day vitamin and mineral supplement – I was even vegan for a few months. I sometimes wonder if a lack of iron in those years isn't the cause of my problem.

    If you go to:

    en.wikipedia.org/wiki/Iron_...

    you find: "In terms of blood values, iron levels above 350–500 µg/dL are considered toxic, and levels over 1000 µg/dL indicate severe iron poisoning." There's a link there to:

    en.wikipedia.org/wiki/Refer...

    which will let you see where your blood results are relative to deficiency and overdose levels.

  • Just not to panic people re high ferritin levels.

    There are cases where people have very high ferritin -- 1000 upwards even to 8000 - but no symptoms or bad effects.

    Iron overload is not fully understood - and there are many variants within the scheme of things.

    But all in all, it would be wise to keep ferritin below 200.

    Cheers.

  • Bganim, I found when reducing my dopamine agonist (I was on mirapexin as opposed to your ropinerole but the impact of withdrawing is v similar) that I got very few symptoms for the first two thirds of the reduction (ie going from 1.5mg per day to .5) and taking iron was sufficient to deal with symptoms. The last one third (.5 to 0) and for a while afterwards NOTHING helped and it was very hard - I did reduce very fast however.

    I now understand that opiates can help during this stage but very little else will make much impact. I really doubt that iron will deal with your symptoms effectively from this point until you have the drug out of your system no matter how much you take.

    I would agree with Jools to take it very gradually and be cautious with the iron now as your levels are relatively high (although I know of someone whose very severe symptoms improved greatly when their iron levels exceeded 300 after a transfusion and I note that Grammie's levels are at around 600 following his/her transfusion). If symptoms become unbearable you could ask your GP to prescribe tramadol to get you over the worst.

    Once you get the ropinerole out of your system completely you should find a marked improvement in your symptoms.

    I wish you all the best and applaud you in your achievements so far.

  • I agree with Jools and Involuntarydancer, you are getting some withdrawals, and the last part of getting off any dopamine med it always to hardest part. Your ferritin level is pretty good, so my opinion is not to take a higher dose of iron. Most find they need that opiate to get through to the end of completely getting off the dopamine med. Its the ferritin level number that RLSers need to know.

  • % Saturation is low - it should be over 20%. I have no idea how to increase that with your Ferritin level being so high. I would rely on MD advice.

  • I have been taking 72 mg. of Iron Bisglycinate per day and have been at that dosage for quite some time, probably 1 year. With Iron Bisglycinate, what your body does not need, it throws off. From the research I read, the body uses what it needs and discards the rest, so there is no fear of overdosing. Much higher doses than 72 mg. have been taken by some, but their need must have been greater than mine.

    I hope this helps.

You may also like...